Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 62, NWS Midland/Odessa, TX

June 27, 2004Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 27, 2004, 4:35 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 4:35 PM CDT (21:35 UTC)
Expired
Jun 27, 2004, 7:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 220 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 272136
FFWMAF
TXC043-280030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 730 PM CDT

* AT 433 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM NEAR ALPINE...MOVING SOUTHEAST AT     
  10 MPH.   

* LOCATIONS IMPACTED INCLUDE...
  ALPINE AND ALTUDA...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT.  LOCAL LAW ENFORCEMENT
HAS CLOSED SOME SECONDARY ROADS NEAR THE CITY OF ALPINE DUE
TO RECENT LOCALIZED FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3049 10363 3032 10378 3017 10358 3036 10334

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 1:25 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 1:25 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 PM CDT SUN JUN 27 2004

.SHORT TERM...
DEEP MSTR REMAINS IN PLACE FROM SRN NM INTO W TX WITH M40S DWPNTS
BACK INTO WRN NM. 7H ANALYSIS OF DWPNT DEPRESSION INDICATES MID LEVEL
MST AXIS EXTENDS FROM PANHANDLE SWD INTO FAR W TX WHILE MCV LIFTS NE
INTO NE CWFA. OTHERWISE MID LEVEL RIDGE AXIS IS STILL WELL W WITH NW
FLOW ALOFT IN PLACE ACRS RGN. MID LEVEL FLOW STRENGTHENS THIS PM AS
SHRTWV ENERGY RIDES DOWN ERN NM PLAINS INTO W TX TONIGHT. UPPER FLOW
IS DIVERGENT WHILE LOW LEVEL FLOW IS CONVERGENT PROVIDING A GENERAL
NET UPWARD DISPLACEMENT OF AIR...MORE-SO WHEN COMBINED WITH UPSLOPE
AND 7H-5H LR/ OF 7.5-8 C/KM. AS SUCH TSTMS EXPECTED TO DEVELOP THIS
AFTERNOON IN THE W. 0-6KM BULK SHEAR INCREASES TO AROUND 30KTS BY 00Z
WITH FCST SOUNDINGS SUGGESTING A SHALLOW INVERTED V CHARACTER. ISOLD
SEVERE REPORTS POSSIBLE WITH WELL DEVELOPED MULTICELL STORMS. STORMS
FROM GDP/S NWD WILL HAVE GOOD CHANCE TO ORGANIZE INTO MCS TONIGHT.
COLD FRONT WILL BE PUSHING S THRU THE SP OVERNIGHT. EXPECT THAT MCS
WOULD TRY TO FEED E-SE ALONG/INVOF BOUNDARY. ETA SUGGEST
WEAK/STRONGLY BACKED LOW LEVEL JET INTO WRN PB/SE NM TONIGHT THUS
HIEST POPS THERE. HEAVY RAINS HAVE OCCURRED ACRS NWRN AREA LAST FEW
NIGHTS AND WITH ADDITIONAL RN TONIGHT COULD BE SOME FLOODING
PROBLEMS. ATTM NOT EXPECTING WIDESPREAD PROBLEMS AND THEREFORE WILL
NOT ISSUE A FLASH FLOOD WATCH...INSTEAD WILL MENTION STORMS WITH
HEAVY RN IN ZFP/GRIDS AND MENTION FLOODING IN HWO. STORMS THAT FORM
IN THE E-S CWFA THIS PM EXPECTED TO DISSIPATE WITH LOSS OF HEATING.
OTHERWISE M60S TEMPS EXPECTED AGAIN.

.LONG TERM...
MID-LEVEL RIDGE LOOKS TO REMAIN IN PLACE FOR THE MOST PART OVER THE
FORECAST AREA THROUGH THE FORECAST PERIOD.  IT WILL SHIFT SLIGHTLY
EAST WITH TIME AND EVENTUALLY THE AXIS OF THE RIDGE WILL MAKE ITS
WAY INTO OUR EASTERN CWA.  A SHORTWAVE IN THE NORTHERN GREAT LAKES
REGION WILL MOVE THROUGH THE GREAT LAKES TONIGHT AND TOMORROW.
BEHIND THE SHORTWAVE SURFACE RIDGING WILL PUSH A COLD FRONT/OUTFLOW
BOUNDARY INTO THE AREA ON MONDAY.  THIS FOCUS COMBINED WITH NORMAL
DIURNAL CONVECTION OVER THE NM MOUNTAINS AND NORTHWEST FLOW IN THE
MID LEVELS WILL COMBINE TO INCREASE THE CHANCE FOR PRECIPITATION
OVER OUR AREA ON MONDAY AND TUESDAY.  WE WILL LIKELY HAVE SOME HEAVY
RAIN WITH THIS ACTIVITY.  AT THIS TIME...MONDAY NIGHT APPEARS TO BE
THE FAVORED PERIOD FOR MORE WIDESPREAD ACTIVITY.  WE WILL HAVE THE
BOUNDARY IN OUR CWA WITH OTHER SMALLER-SCALE BOUNDARIES FROM EARLIER
CONVECTION...AND AN INSTABILITY AXIS LAYING SOUTHEAST TO NORTHWEST
FROM CENTRAL TX THROUGH THE PERMIAN BASIN TO SOUTHEASTERN NM BY THE
AFTERNOON HOURS.  HAVE DECREASED HIGHS MONDAY AND TUESDAY FOR
EXPECTED CLOUD-COVER AND POSSIBLE PRECIP OVER THE REGION.  EVEN IF
RAIN DOES NOT CONTINUE THROUGH THE DAY TUESDAY...EXPECT CLOUD-COVER
TO LIMIT HEATING AND WILL LOWER HIGHS.

WILL KEEP THE CHANCE POPS THROUGH THE MIDDLE PART OF THE WEEK AS WE
WILL REMAIN MOIST AND UNSTABLE.  WE WILL ALSO HAVE MINOR SHORTWAVES
MOVING THROUGH THE RIDGE TO HELP INITIATE CONVECTION...ESPECIALLY
OVER THE MOUNTAINS.  WILL KEEP AT LEAST ISOLATED CONVECTION IN THE
MOUNTAIN AREAS THROUGH NEXT WEEKEND.  HAVE TEMPERATURES TRENDING UP
IN THE LATTER HALF OF THE FORECAST PERIOD TO NEAR-NORMAL VALUES AS
THE RIDGE BUILDS OVER THE CWA AND LESS CLOUD-COVER IS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             65  86  66  83 /  20  30  50  40
CARLSBAD NM               64  86  64  86 /  40  30  30  40
DRYDEN TX                 70  89  68  84 /  20  30  50  40
FORT STOCKTON TX          68  89  66  84 /  20  30  50  40
GUADALUPE PASS TX         60  82  61  81 /  30  30  30  30
HOBBS NM                  61  84  61  84 /  40  30  40  40
MARFA TX                  58  85  57  80 /  20  30  40  40
MIDLAND INTL AIRPORT TX   66  86  66  83 /  20  30  50  40
ODESSA TX                 66  86  65  83 /  20  30  50  40
WINK TX                   68  92  66  89 /  30  30  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/20
Hazardous weather outlook, Jun 27, 1:51 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT SUN JUN 27 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280500-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
151 PM CDT (1251 PM MDT) SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED STORMS ARE EXPECTED ACROSS THE AREA INTO THE LATE NIGHT...
ESPECIALLY WEST OF A LINE FROM LAMESA TO VAN HORN. THESE STORMS
ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO AROUND 60 MPH...HEAVY RAIN...AND
HAIL. RECENT HEAVY RAINS ACROSS SOUTHEAST NEW MEXICO HAVE INCREASED
THE POTENTIAL FOR FLOODING AND FLASH FLOODING. HEAVY RAINS IN THE
MOUNTAINS WEST OF EDDY COUNTY TONIGHT COULD ALSO RESULT IN RAPID
INCREASES OF ARROYOS DURING THE LATE NIGHT.

ISOLATED STORMS ARE ALSO EXPECTED ACROSS THE PERMIAN BASIN INTO THE
EARLY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO AROUND 60 MPH...BRIEF HEAVY RAIN...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE WESTERN AREAS TONIGHT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:51 PM CDTFlash Flood WarningMAFJeff Davis3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.